English
 
User Manual Privacy Policy Disclaimer Contact us
  Advanced SearchBrowse

Item

ITEM ACTIONSEXPORT

Released

Journal Article

Normal Modes of a Model Radiating Systems

MPS-Authors
/persons/resource/persons20673

Schutz,  Bernard F.
Astrophysical Relativity, AEI-Golm, MPI for Gravitational Physics, Max Planck Society;
External Organizations;

External Ressource
No external resources are shared
Fulltext (public)

schutz_61243.pdf
(Any fulltext), 396KB

Supplementary Material (public)
There is no public supplementary material available
Citation

Schutz, B. F., & Kokkotas, K. D. (1986). Normal Modes of a Model Radiating Systems. General Relativity and Gravitation, 18(9), 913-921. doi:10.1007/BF00773556.


Cite as: http://hdl.handle.net/11858/00-001M-0000-0013-0EFE-7
Abstract
In order to gain insight into normal modes of realistic radiating systems, we study the simple model problem of a finite string and a semi-infinite string coupled by a spring. As expected there is a family of modes which are basically the modes of the finite string slowly damped by the ldquoradiationrdquo of energy to infinity on the semi-infinite string. But we also study another family of modes, found by Dyson in a different model problem, which are strongly damped modes of the semi-infinite string itself. These may be analogous to the modes of black holes, and they are likely to be present in relativistic stars as well. The question of whether the instability in these modes which Dyson found is present in realistic stars remains open.